MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH 2.0MM DRILL BIT WITH 16MM STOP QC; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

OBERDORF SYNTHES PRODUKTIONS GMBH 2.0MM DRILL BIT WITH 16MM STOP QC; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number 03.617.916
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Initial reporter is synthes sales representative.Device is not distributed in the united states, but is similar to device marketed in the usa.Without a lot number the device history records review could not be completed.Product was not returned.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on an unknown date, during the surgery the 16 mm drill broke inside the patient while the surgical team drilled the hole to accommodate a screw.No further information provided.Concomitant device reported: unknown handle ( part # unknown, lot # unknown, quantity 1).This report is for one (1) 2.0 mm drill bit with 16 mm stop qc.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
There was surgical delay of ten (10) minutes due to the difficulty to remove all the pieces of the broken drill from the patient.Procedure was completed successfully.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record (dhr) review was conducted: part: 03.617.916.Lot: 9000384.Manufacturing site: bettlach.Release to warehouse date: (b)(6) 2014.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.A product investigation was conducted.Visual inspection: the visual inspection has shown that approximately 7 mm from the fluted tip section is broken off as complained.The broken tip was not returned for evaluation.The returned drill bit shows wear marks and scratches on the surface of the instrument.Dimensional inspection: outer diameter of the device was measured and found to be conforming as per relevant drawing.Drawing/specification review: the manufacturing review shows that the production procedure was according to the specifications and there were no issues that would contribute to this complaint condition.The parts conformed to dimensional specifications at the time of manufacturing and passed inspection requirements.The used material was stainless steel custom 440a as required.The hardness value was confirmed to meet the specification with no non-conformance noted.The measurements of the hardness after the hardening procedure were between 52.1-52.4 hrc also within the specification of 50 +5/0 hrc.Summary: the received condition of the drill bit is concordant with the complaint description and the complaint condition is confirmed.This lot was manufactured in july 2014 according to the specification.Based on that and the condition of the item a product related issue can be excluded.Unfortunately we are not able to determine the exact cause which has led to this occurrence.We only can assume that a mechanical overloading situation, for example metallic contact or lateral stress, has caused the breakage.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed as no product related issue could be detected.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Investigation summary: investigation site: (b)(6).Selected flow: damage.Visual inspection: the visual inspection has shown that approximately 7 mm from the fluted tip section is broken off as complained.The broken tip was not returned for evaluation.The returned drill bit shows wear marks and scratches on the surface of the instrument.Dimensional inspection: measurement outer diameter 2.0: drawing.Drawing/specification review: the manufacturing review shows that the production procedure was according to the specifications and there were no issues that would contribute to this complaint condition.The parts conformed to dimensional specifications at the time of manufacturing and passed inspection requirements.The used material was stainless steel custom 440a as required.The hardness value was confirmed to meet the specification with no non-conformance noted.Summary: the received condition of the drill bit is concordant with the complaint description and the complaint condition is confirmed.This lot was manufactured in july 2014 according to the specification.Based on that and the condition of the item a product related issue can be excluded.Unfortunately we are not able to determine the exact cause which has led to this occurrence.We only can assume that a mechanical overloading situation, for example metallic contact or lateral stress, has caused the breakage.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed as no product related issue could be detected.Device history lot: part: 03.617.916.Lot: 9000384.Manufacturing site: bettlach.Release to warehouse date: july 03, 2014.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Device report from synthes reports an event in portugal as follows: it was reported that during a 2 level cervical fusion surgery on an unknown date to treat the degenerative disease, the 16 mm drill broke inside the patient while the surgical team drilled the hole to accommodate a screw.Fragment was generated, however it was removed easily.The surgeon used a shorter drill bit to complete the procedure.There was surgical delay of ten (10) minutes.Procedure was completed successfully.No further information provided.Concomitant device reported: unknown handle ( part# unknown, lot# unknown, quantity 1).This report is for one (1) 2.0mm drill bit with 16mm stop qc.This is report 1 of 1 for (b)(4).

Brand Name
2.0MM DRILL BIT WITH 16MM STOP QC
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key9204962
Report Number8030965-2019-69429
Device Sequence Number16920873
Product Code HWE
UDI-Device Identifier07611819933170
UDI-Public(01)07611819933170
Combination Product (Y/N)N
Initial Reporter CountryPO
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.617.916
Device Lot Number9000384
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/12/2019
Initial Date Received by Manufacturer 09/30/2019
Supplement Date Received by Manufacturer10/14/2019
11/12/2019
12/11/2019
12/11/2019
Initial Report FDA Received Date10/17/2019
Supplement Report FDA Received Date10/24/2019
12/04/2019
12/12/2019
12/18/2019
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - HANDLES
Outcome Attributed to Adverse Event Required Intervention;